Alabama, 2014

Damaging Winds in Alabama, August 18, 2014

August 18, 2014 · NWS BMX · 2 events in 2 counties and zones

An MCV moving eastward across Mississippi triggered a cluster of strong to severe thunderstorms across south central Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

An MCV moving eastward across Mississippi triggered a cluster of strong to severe thunderstorms across south central Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 18, 1:01 PM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Aug 18, 1:01 PM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
201 PM CDT MON AUG 18 2014

.DISCUSSION...

SHOWERS AND STORMS ARE BECOMING MORE ORGANIZED INTO A LINE OVER
THE WESTERN PART OF THE CWA THIS AFTERNOON...ORIGINATING ALONG A
REMNANT OUTFLOW BOUNDARY FROM THE MCV OVER MISSISSIPPI. DEEP-LAYER
WINDS AVERAGING 20-25 KTS ARE NEARLY PERPENDICULAR TO THE LINE...
CAUSING IT TO MOVE EASTWARD RATHER QUICKLY. CANNOT RULE OUT A FEW
STRONG TO SEVERE WIND GUSTS ACROSS THE SOUTHERN HALF OF THE CWA AS
THE STORMS CONTINUE TO ORGANIZE AND GAIN FORWARD MOMENTUM.

IN THE WAKE OF AFTERNOON ACTIVITY...CONFIDENCE IS LOW REGARDING
POPS FOR TONIGHT. ADDITIONAL DEVELOPMENT WOULD NEED TO OCCUR FOR
THE 30-50 POPS TO VERIFY...AND THIS REMAINS POSSIBLE AS THE
MCV/VORT MAX OVER MISSISSIPPI MOVES EASTWARD OVERNIGHT. BROAD-BRUSH
30-40 POPS SEEM REASONABLE ON TUESDAY WITH MODELS INDICATING AN
ILL-DEFINED IMPULSE AFFECTING THE REGION.

AN UPPER-LEVEL RIDGE WILL BECOME A MAJOR INFLUENCE BEGINNING ON
WEDNESDAY AND LASTING INTO THE WEEKEND WITH MUCH DRIER CONDITIONS
AND AFTERNOON HIGHS TRENDING UPWARD...INTO THE MID AND UPPER 90S.

87/GRANTHAM

&&

.AVIATION...
18Z TAF DISCUSSION.

SCATTERED TO NUMEROUS SHOWERS/STORMS WILL CONTINUE INTO THE
EVENING. AMENDMENTS WILL BE NECESSARY FOR TIMING OF TS IMPACTS AT
SPECIFIC TERMINALS. GUSTY WINDS...HEAVY RAINFALL AND LIGHTNING CAN
BE EXPECTED WITH ALL STORMS. WINDS WILL GENERALLY BE OUT OF THE SW
AROUND 10 KTS WITH SOME GUSTS UP TO 20 KTS POSSIBLE. WIND
DIRECTION COULD BE VARIABLE AT TIMES DUE TO OUTFLOW BOUNDARIES
FROM STORMS. COVERAGE SHOULD DECREASE THIS EVENING WITH WINDS
FALLING TO 5 KTS OR LESS.

CONFIDENCE IS RATHER LOW IN SKY/VIS CONDITIONS OVERNIGHT. THERE
COULD BE ENOUGH ISENTROPIC LIFT AND LOW LEVEL MOISTURE FOR SOME
LOW CIG DEVELOPMENT LATE IN THE NIGHT. IF THESE CLOUDS DO NOT
MATERIALIZE THEN PATCHY FOG COULD DEVELOP.

19

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     72  89  71  93  72 /  50  30  20  10  10
ANNISTON    72  89  71  93  72 /  50  40  20  10  10
BIRMINGHAM  74  91  73  94  74 /  40  30  20  10  10
TUSCALOOSA  73  93  73  95  73 /  40  30  10  10  10
CALERA      73  91  73  94  73 /  40  30  20  10  10
AUBURN      74  89  72  93  74 /  40  40  20  10  10
MONTGOMERY  74  93  74  95  74 /  40  40  10  10  10
TROY        73  91  73  94  73 /  30  40  10  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

87/19
Hazardous weather outlook, Aug 18, 1:00 PM CST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
200 PM CDT MON AUG 18 2014

ALZ011>015-017>050-191900-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
200 PM CDT MON AUG 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED SEVERE STORMS ARE POSSIBLE THROUGH 8PM ACROSS MUCH OF
CENTRAL ALABAMA...WITH THE BEST CHANCE ACROSS THE SOUTHERN
COUNTIES. DAMAGING STRAIGHT LINE WINDS UP TO 60MPH WILL BE THE
MAIN THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Aug 18, 2:22 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
322 PM CDT MON AUG 18 2014

ALZ025-182115-
SHELBY AL-
322 PM CDT MON AUG 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SHELBY COUNTY UNTIL 415
PM CDT...

AT 320 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR RIVERCHASE...OR NEAR HOOVER...MOVING EAST AT 25
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CHELSEA...
  INDIAN SPRINGS VILLAGE...
  OAK MOUNTAIN STATE PARK...
  MEADOWBROOK...
  HIGHLAND LAKES...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3350 8648 3350 8639 3333 8636 3330 8687
      3333 8688 3333 8683 3336 8683 3337 8678
      3342 8675 3343 8670 3347 8667 3347 8661
      3351 8657 3353 8652 3354 8652 3354 8648
TIME...MOT...LOC 2022Z 263DEG 20KT 3336 8679

GRANTHAM
Special weather statement, Aug 18, 2:24 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
324 PM CDT MON AUG 18 2014

ALZ018-020-182130-
CHEROKEE AL-ETOWAH AL-
324 PM CDT MON AUG 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ETOWAH AND CHEROKEE
COUNTIES UNTIL 430 PM CDT...

AT 324 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM GAYLESVILLE TO ANDERSON...
AND MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  CEDAR BLUFF...
  CENTRE...
  CENTRE MUNICIPAL AIRPORT...
  FORNEY...
  CORNWALL FURNACE PARK...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3436 8547 3399 8540 3395 8547 3396 8549
      3394 8550 3394 8553 3396 8553 3397 8574
      3406 8607 3437 8552
TIME...MOT...LOC 2024Z 275DEG 23KT 3430 8551 3409 8588

GRANTHAM
Special weather statement, Aug 18, 2:32 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
332 PM CDT MON AUG 18 2014

ALZ043-044-182130-
ELMORE AL-MONTGOMERY AL-
332 PM CDT MON AUG 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MONTGOMERY AND ELMORE
COUNTIES UNTIL 430 PM CDT...

AT 330 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM VERBENA TO CANTELOUS...AND
MOVING EAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  MILLBROOK...
  MONTGOMERY...
  WETUMPKA...
  TALLASSEE...
  DANNELLY FIELD...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3227 8648 3236 8649 3240 8646 3241 8641
      3275 8641 3275 8634 3277 8633 3275 8632
      3277 8597 3275 8588 3270 8591 3250 8589
      3248 8585 3245 8588 3245 8599 3242 8602
      3228 8595 3223 8638
TIME...MOT...LOC 2033Z 262DEG 33KT 3274 8647 3233 8641

GRANTHAM
Local storm report, Aug 18, 2:47 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
347 PM CDT MON AUG 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     TSTM WND DMG     PRATTVILLE              32.46N 86.45W
08/18/2014                   AUTAUGA            AL   EMERGENCY MNGR

            A FEW TREES AND SEVERAL LARGE TREE LIMBS BLOWN DOWN.
            WINDS ESTIMATED AT 55 MPH.

&&

LINHARES
Local storm report, Aug 18, 2:49 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
349 PM CDT MON AUG 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     TSTM WND DMG     12 NW AUTAUGAVILLE      32.55N 86.80W
08/18/2014                   AUTAUGA            AL   911 CALL CENTER

            A FEW TREES WERE BLOWN DOWN IN WESTERN AUTAUGA COUNTY.
            WINDS ESTIMATED AT 55 MPH.

&&

LINHARES
Local storm report, Aug 18, 2:50 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
350 PM CDT MON AUG 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND GST     HOOVER                  33.38N 86.82W
08/18/2014  E55 MPH          JEFFERSON          AL   BROADCAST MEDIA

            WINDS AROUND 55 MPH NEAR THE GALLERIA IN HOOVER.

&&

LINHARES

The radar

The Maxwell AFB radar (KMXX), 55 km away, was scanning. The volume nearest the first event began at 20:53 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Autauga

When
August 18, 2:50 PM CST
Where
Autauga County, 2.91 mi E of Fays
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.480, -86.370

Several trees were uprooted in the city of Millbrook.

Thunderstorm Wind, Elmore

When
August 18, 3:03 PM CST
Where
Elmore County, 1.35 mi ESE of Wetumpka
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.540, -86.200

Several trees uprooted in the city of Wetumpka.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2014Every state in 2014This day in weather historyWarnings in Alabama, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540932, 540933.